Alert archive / Arizona / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 3, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 2, 2013, 4:01 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2013, 4:01 PM MST (23:01 UTC)
- Expired
- Jul 2, 2013, 4:30 PM MST
- In force
- 29 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
Counties Coconino County, AZ, Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 75 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.0 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -231 J/kg
- Mixed-layer LCL
- 2950 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
644 WUUS55 KFGZ 022301 SVRFGZ AZC005-025-022330- /O.NEW.KFGZ.SV.W.0003.130702T2301Z-130702T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 401 PM MST TUE JUL 2 2013 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA... EAST CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA... * UNTIL 430 PM MST * AT 355 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER SOUTH CENTRAL COCONINO COUNTY...OR 13 MILES NORTHWEST OF SEDONA... AND MOVING SOUTH AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL NORTHEAST YAVAPAI COUNTY INCLUDING SYCAMORE CANYON AT 410 PM MST LAT...LON 3489 11176 3489 11201 3510 11200 3510 11178 TIME...MOT...LOC 2258Z 000DEG 15KT 3501 11189 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:45 PM MST, 16 minutes earlier.
Area forecast discussion, Jul 2, 3:45 PM MST, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 345 PM MST TUE JUL 2 2013 .SYNOPSIS...A HIGH PRESSURE SYSTEM CENTERED OVER NEVADA IS PROJECTED TO WEAKEN SLIGHTLY AND MOVE SOUTH INTO ARIZONA BY FRIDAY. CHANCES FOR THUNDERSTORMS WILL CONTINUE MAINLY OVER AND SOUTH OF MOUNTAIN AREAS. HIGH TEMPERATURES ARE FORECAST TO DECREASE SLIGHTLY EACH DAY AS THE RIDGE WEAKENS. && .DISCUSSION...A MOIST OUTFLOW BOUNDARY ORIGINATING FROM SOUTHERN AZ STORMS EARLY THIS MORNING HAS RESULTED IN A MAJOR INCREASE IN INSTABILITY TODAY...ESPECIALLY ALONG AND SOUTH OF THE MOGOLLON RIM. LAPSE RATES ABOVE THE LOWER LEVEL MOIST LAYER WERE DRY ADIABATIC...RESULTING IN MUCH HIGHER CAPE VALUES. STORMS IN THE FLAGSTAFF AREA HAVE PRODUCED 1 INCH HAIL...WITH A REPORT OF 1.5 INCH HAIL AT KACHINA VILLAGE. RAINFALL AMOUNTS HAVE ALSO BEEN IMPRESSIVE IN LOCALIZED AREAS...UP TO 1.5 INCHES SO FAR AT FLAGSTAFF AIRPORT. FOR THE REST OF THE AFTERNOON AND EVENING...THE STORMS SHOULD CONTINUE TO DRIFT SOUTHWARD...REACHING YAVAPAI AND NRN GILA COUNTY. THERE IS A RISK OF A FEW SEVERE STORMS...WITH LARGE HAIL...WIND GUSTS TO 60 MPH...AND LOCALLY HEAVY RAINFALL. FOR WEDNESDAY AND THURSDAY...SOME TREND TOWARD SLIGHTLY LESS INTENSE STORM ACTIVITY...THOUGH ISOLATED TO SCATTERED STORMS ARE STILL EXPECTED. FRIDAY INTO THE WEEKEND...THE HIGH PRESSURE SYSTEM IS FORECAST TO SHIFT OVER AND THEN EVENTUALLY EAST OF ARIZONA. THIS COULD PLACE OUR REGION IN A MORE FAVORABLE SETUP FOR MONSOON MOISTURE TO MOVE IN. POPS TREND UP SLIGHTLY FOR THAT TIME PERIOD. TEMPERATURES SHOULD GRADUALLY COOL BY A FEW DEGREES...CLOSER TO NORMAL FOR THIS TIME OF YEAR. && .AVIATION...FOR THE 00Z PACKAGE...ISOLD-SCT TSRA/SHRA WILL CONTINUE THROUGH THE EVENING HOURS. STORMS WILL GENERALLY DEVELOP SOUTHWARD FROM THE NORTHERN MOUNTAINS INTO THE VALLEYS OF CENTRAL AZ DURING THE EVENING. GUSTY AND VARIABLE WINDS TO 45KTS WILL BE POSSIBLE IN THE VICINITY OF THUNDERSTORMS. TSRA/SHRA ACTIVITY WILL DIMINISH AFTER 04Z. ISOLD-SCT TSRA WILL DEVELOP AFTER 18Z. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FIRE WEATHER...A SLIGHT DECREASE IN MOISTURE AND THUNDERSTORM ACTIVITY IS EXPECTED WEDNESDAY AND THURSDAY AS DRIER AIR MOVES IN FROM THE NORTH. ABOVE NORMAL TEMPERATURES WILL CONTINUE. EXPECT THUNDERSTORMS TO FORM PRIMARILY IN THE EARLY AFTERNOON THROUGH EVENING...BRINGING GUSTY AND ERRATIC WINDS. TEMPERATURES WILL REMAIN ABOVE NORMAL. FRIDAY THROUGH SATURDAY...HIGH TEMPERATURES ARE EXPECTED TO DECREASE SLIGHTLY...BUT REMAIN ABOVE AVERAGE. ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR EACH AFTERNOON...BRINGING GUSTY WINDS BUT ALSO A CHANCE OF WETTING RAIN. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. PUBLIC.........JJ AVIATION.......DJO FIRE WEATHER...DJO FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 2, 3:33 PM MST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 333 PM MST TUE JUL 2 2013 AZZ004>018-037>040-030430- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 333 PM MST TUE JUL 2 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO... NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON ALONG THE HIGHER TERRAIN ALONG AND NORTH OF THE MOGOLLON RIM. A FEW OF THE STORMS HAVE PRODUCED LARGE HAIL...GUSTY WINDS AND LOCALLY HEAVY RAIN. BY LATE THIS AFTERNOON AND EVENING...SCATTERED STORMS WILL MOVE SOUTHWARD INTO YAVAPAI AND NORTHERN GILA COUNTIES. A FEW OF THESE STORMS MAY BE SEVERE...WITH LARGE HAIL...VERY HEAVY RAIN AND WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE PERIOD.
In the hours before
Local storm report, Jul 2, 3:02 PM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
302 PM MST TUE JUL 02 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0301 PM HAIL KACHINA VILLAGE 35.10N 111.69W
07/02/2013 M1.50 INCH COCONINO AZ TRAINED SPOTTER
KACHINA VILLAGE
&&
EVENT NUMBER FGZ1300030
COLocal storm report, Jul 2, 3:03 PM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
303 PM MST TUE JUL 02 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM HAIL KACHINA VILLAGE 35.10N 111.69W
07/02/2013 M1.00 INCH COCONINO AZ TRAINED SPOTTER
MOSTLY SMALLER STONES WITH A FEW UP TO QUARTER SIZED
&&
EVENT NUMBER FGZ1300032
COThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 2:09 PM MST | Areal Flood Advisory | FGZ | Coconino | 51 min |
| Jul 2, 2:54 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 36 min |
| Jul 2, 3:23 PM MST | Areal Flood Advisory | FGZ | Coconino | 67 min |
| Jul 2, 3:30 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 30 min |
| Jul 2, 4:26 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 34 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.